Alert archive / North Carolina / Tornado Warnings in 1998
Tornado Warning 15, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at May 1, 1998, 9:52 PM EDT for Hertford County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 1, 1998, 9:52 PM EDT (01:52 UTC)
- Expired
- May 1, 1998, 10:25 PM EDT
- In force
- 33 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Hertford County, NC
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 686 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 745 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
238
WFUS01 KAKQ 020150 RRA
TORAKQ
NCC091-020225-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
952 PM EDT FRI MAY 1 1998
THE NATIONAL WEATHER SERVICE IN WAKEFIELD VA HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN HERTFORD COUNTY IN NORTHEASTERN NORTH CAROLINA
* UNTIL 1025 PM EDT
* AT 948 PM EDT... NATIONAL WEATHER SERVICE RADAR INDICATED A
DEVELOPING TORNADO 3 MILES SOUTHWEST OF MURFREESBORO MOVING
NORTHEAST AT 25 MPH.
* SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
MURFREESBORO BY 955 PM EDT
COMO BY 1010 PM EDT
IF YOU ARE IN THESE AREAS... SEEK SAFETY IN A SMALL INTERIOR ROOM
AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION
PEOPLE IN THE PROJECTED PATH OF THE TORNADO SHOULD TAKE SHELTER
IMMEDIATELY MOVE INSIDE A STORM CELLAR...A BASEMENT...OR A SMALL
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOUSE. AVOID WINDOWS.
TGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at May 1, 8:40 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, May 1, 8:40 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 840 PM EDT FRI MAY 1 1998 DISCN: 88D SHOWED SHRAS/STRNG TSRAS JUST SW OF OUR CWA. THIS PCPN WAS MOVNG ENE ALNG AND JUST N OF WK FRNTL BNDRY. BELIEVE STRNGEST TSTMS WILL CONTINUE TO MOVE E AND REMAIN ALNG/NR FRNT OVRNGT. SO..WE WILL KEEP AN EYE ON TSTMS DRIFTING INTO OUR EXTRM SW/SRN CNTIES FOR ESPLLY THE NEXT COUPLE OF HRS. OTHERWISE...EXPECT JUST A WIDELY SCTD -SHRA/-TSRA ACRS RESTB OF FA OVRNGT. CWF: SEE WRKMAR. RIC 58/77/55 333 SBY 56/75/54 333 ORF 59/77/60 332 ECG 60/79/60 332 32 GINGRICH
In the hours before
Special weather statement, May 1, 8:21 PM EDT, 1 hour 31 minutes before
VAZ065-079-087-NCZ012-020130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 821 PM EDT FRI MAY 01 1998 ...STRONG THUNDERSTORMS DEVELOPING INTO EXTREME SOUTH CENTRAL VIRGINIA AND NORTHERN NORTH CAROLINA... AT 820 PM...NATIONAL WEATHER SERVICE RADAR DETECTED THUNDERTORMS DEVELOPING FROM PORTIONS OF HALIFAX INTO PERSON COUNTIES IN EXTREME NORTHERN NORTH CAROLINA. ADDITIONAL THUNDERSTORMS WERE FOUND MOVING INTO SECTIONS OF PITTSYLVANIA AND HALIFAX COUNTIES IN SOUTHERN VIRGINIA. THE STORMS WERE MOVING NORTHEAST 20 MPH AND ARE EXPECTED TO AFFECT PORTIONS OF NORTHAMPTON COUNTY IN NORTH CAROLINA...AND MECKLENBURG...BRUNSWICK AND GREENSVILLE COUNTIES IN SOUTH CENTRAL VIRGINIA BETWEEN 845 AND 1030 PM. WATCH FOR SIGNS OF AN APPROACHING STORM SUCH AS LIGHTNING... THUNDER AND INCREASING WINDS. IMMEDIATELY MOVE INDOORS WHEN LIGHTNING IS SEEN OR THUNDER IS HEARD. SOME OF THESE STORMS MAY CONTAIN HAIL...STRONG GUSTY WINDS... FREQUENT LIGHTNING AND VERY HEAVY DOWNPOURS. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR WORLD WIDE WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ/ 25
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 9:09 PM EDT | Severe Thunderstorm Warning | AKQ | Northampton | 31 min |
| May 1, 9:42 PM EDT | Severe Thunderstorm Warning | AKQ | Hertford | 33 min |
Nearby
Tornado Warnings in North Carolina, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.